Flash Flood, York
- When
- June 13, 7:00 PM EST to 11:00 PM EST
- Where
- York County, Fawn Grove
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
A nearly stationary thunderstorm produced extremely heavy rain across southern York county during the evening of June 13. Maximum rainfall estimates from doppler radar indicated 8 to 10 inches fell in the town of Fawn Grove, with 5 to 6 inches in the Sunnyburn area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A nearly stationary thunderstorm produced extremely heavy rain across southern York county during the evening of June 13. Maximum rainfall estimates from doppler radar indicated 8 to 10 inches fell in the town of Fawn Grove, with 5 to 6 inches in the Sunnyburn area. Local fire officials in Fawn Grove reported 6 inches of rain in 1 hour. 1.99 inches of rain was reported in Peach Bottom. County Emergency Management officials reported Neill Run and Muddy Creek Fork were significantly out of their banks. One bridge near the intersection of Gemmil Road and Lakeside drive was completely washed out. Damage to a second bridge on Kilgore Road was also reported, with some of the road surface damaged. Numerous houses sustained some water damage, the most serious near Neill Run where 7 feet of water entered the home. Two cars and one camper were swept away on Quiet Stream Road from rising waters. Two heating oil tanks were also swept away. In addition, a section of Route 851 was washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 13, 1:35 PM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 235 PM EDT FRI JUN 13 2003 QUIET DAY TODAY AS LARGE SCALE FORCING AND LACK OF SUNSHINE HAS INHIBITED CONVECTIVE DEVELOPMENT. ANALYSIS SHOWS CLOSED 500MB LOW OVER ILLINOIS WITH A TROUGH EXTENDING EASTWARD TO WEST VIRGINIA THEN SOUTH INTO THE MOUNTAINS OF NORTH CAROLINA. CONVECTION NOW ONLY FIRING UP WITH THIS FEATURE. BOTH RUC AND GFS SEEM TO HAVE THIS FEATURE ANALYZED WELL AND TRACK 500MB SHORTWAVE OVER MASON DIXON LINE TONIGHT. KEPT POPS HIGHEST TONIGHT OVER SOUTH AND EAST AND INCLUDED CHANCE THUNDER ACROSS SOUTH. SFC LOW TRIES TO MOVE EAST INTO OUR REGION ALONG FRONTAL BOUNDARY TOMORROW BUT MODELS FORCE IT SOUTHWARD UNDER STRONG NORTHWEST FLOW OVER GREAT LAKES. WENT CHANCE POPS ALL AREAS WITH HIGHEST POPS OVER SOUTH AGAIN. STRONG UPPER RIDGE AND SFC HIGH BUILD IN BY SUNDAY MORNING DRYING THINGS OUT OVER CWA. SFC HIGH PROGGED TO SLIDE SOUTHEAST AND BE OVER LONG ISLAND BY TUESDAY. DRY FLOW CONTINUES OVER REGION THROUGH TUESDAY. BY WEDNESDAY...12Z GFS BRINGS WAVE INTO LOWER OHIO VALLEY AND THREAT OF SHOWERS INTO WESTERN PA. FOR NOW LEAVE WEDNESDAY DRY. CHANCE POPS FROM WEDNESDAY NIGHT THROUGH DAY 7. 12Z OPERATIONAL GFS AND GFS ENSEMBLES FROM 00Z AND 12Z SHOW QUITE A BIT OF CONSISTENCY SO DRY PERIOD FOR SUN-TUE STILL LOOKS BELIEVABLE. .CTP...NONE DIRIENZO
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-131500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 908 AM EDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY IN AREAS WHICH SEE SOME SUNNY BREAKS. AREAS WHICH REMAIN OVERCAST WILL LIKELY ONLY SEE SCATTERED SHOWER ACTIVITY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. DEVOIR
The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359931.